The high frequency of minor abnormalities and major malformations, the withdrawal manifestations, and hypoglycemia in infants born to mothers who received sodium valproate during pregnancy are reported from the Department of Paediatrics, Aalborg Hospital, Denmark. Of 17 mothers, 11 had valproate monotherapy, and 6 had valproate combined with another anticonvulsant, usually carbamazepine. Minor abnormalities (epicanthic folds, hypertelorism, low set ears, etc) affected 9 (53%) infants, of whom 5 also had major malformations, predominantly congenital heart disease, present in 4. The frequency of abnormalities was related to the valproate dosage in the first trimester. Of 6 infants born to mothers receiving >2.5 g daily, 5 had minor abnormalities, and 3 had major malformations. Withdrawal symptoms in 9 (53%) infants included irritability, jitteriness, seizures, and feeding problems; hypoglycemia occurred in 4. At 2.0 - 3.5 year follow up, 3 showed psychomotor retardation. [1]

COMMENT. Fetal valproate syndrome is related to the valproate dosage in the first trimester, while withdrawal symptoms are related to the dose and free fraction plasma concentration in the third trimester. These serious complications of valproate therapy for epilepsy during pregnancy occur during monotherapy as well as polytherapy. If the use of valproate during pregnancy cannot be avoided, despite the relatively high risk of teratogenicity, and especially spina bifida, the dosage and blood levels must be meticulously monitored and maintained as low as possible. [2]